Jump to content
Mental Support Community

Do i really want to take more medication?


Recommended Posts

Hey guys,

I'm a little nervous about seeing my new Pdoc tomorrow!

I stopped taking alot of my medication 5 weeks ago and it's like i have started to live again.

That isn't a problem, that is great but i know they are going to try to do something with my medication tomorrow and i don't think i want to add any more in right now!

I will be honest and say i have had quite a mainc episode for 3 weeks (which is thankfully calming down:D) but my personality and IQ have also returned and i really do not want to lose myself again!!

I was on alot of medication (TOO much) but i was always good, took what i was told, side effects be damned. I don't think i can do that again, do i stand my ground and say i will see how i go?

Or does the doctor know best? There has to be a happy medium somewhere.

Tracey:confused:

Link to comment
Share on other sites

Guest ASchwartz

Hi Tracey.f,

It has always been my philosophy and practice to believe that the work between the psychiatrist, patient and psychotherapist (if you have one) is joint. It is NOT a matter of the doctor knows best. Rather, the patient and doctor need to work jointly, as a team. You have a right to your opinions and you are an expert when it comes to yourself. Therefore, you need to speak to your doctor and talking means a two way discussion where you exchange ideas and opinions. Perhaps he can adjust the dosage or try another medicine. You must tell him how the medicine makes you feel and how you feel numb.

What do you think:)

Link to comment
Share on other sites

hey tracey.f

I got off of an anti-depressant this past January and an anti-seizure med this past March. Both were originally prescribed for migraines and depression. I decided I needed to get myself off of these drugs because of how I began feeling last fall. :( When I talked to the prescribing doctor (neurologist) about how I was feeling the response was always "increase the dose". Unfortunately I did that many times over several years. Last summer the increasing doses began to make me feel bad physically. So I made the decision to do something about it. I will tell you it was VERY hard to get off the anti-depressant as I had been on it for about 8 years.

:DGOOD FOR YOU if you're feeling better without the meds. Do be aware though, as you go longer without them you may feel awful at times.

I agree with Allen completely - don't ever just go along thinking the doctorr knows best.

And like JulianP pointed out (and I have learned) - doctors don't always have the answers. The way I think about it is this: they were able to pass all the right tests to get their MD. They're just regular people trying things and hoping they work. And that's why it's call "practice" (as in medical practice). :rolleyes:

Most of the time the patient knows what's best for themselves, they just have to listen to their body and see what it's telling them.

Please note that I said MOST OF THE TIME.

I do believe that there are cases when the patient DOESN'T know what they need and the doctorr DOES have to make the decisions.

But as long as you are doing well, aren't having or causing any major problems, then you should be OK to take care of yourself!!:D

Let us know how it goes.

Link to comment
Share on other sites

Tracey, I am proud that you have stood up for yourself. I too have been put on WAY TOO many medications. I feel and act like a zombie. My family doesn't like it and neither do I. I take half the prescribed dosage and still feel bad. :rolleyes:

good luck and stand up for yourself and you will be fine. :D

nancy

Link to comment
Share on other sites

Just a quick reply!

I did mean to post yesterday but i have a chest/ear/sinus infection ( i feel like blahhh) and i was also making a robot with my son for a school project.:eek:

I should just clarify that my new Pdoc was the one who stopped and changed some of medication 5 weeks ago. I have never played around with my medication, even when i didn't agree!

Anyway, we had a really good conversation and she doesn't want to just give me medication after medication. Which i am happy about!

So, at the moment i'm going to stay on the levels i'm on. With the problems i have with my blood and bone marrow, regular blood test and see me in 8 weeks.

They hope the manic calms down, that it doesn't shift too fast into depression and too low. Hey,I stay optimistic!:rolleyes:

I have asked about top up cbt, she is going to look into that for me.

I did say short didn't i? I'm out of here,

thank you for your advise and support,

Tracey:D

Hi Nancy, are you still doing the group therapy thing? Besides being a zombie (Great mental picture by the way;)) how are you feeling in yourself?

Hugs Tracey

Edited by tracey.f
Link to comment
Share on other sites

  • 2 weeks later...

Good morning Tracy,

I think you've gotten some very good, sensitive and compassionate answers. Just as a quick add-on--- with bipolar disorder there is what is termed the "kindling effect (much like what kindling does to start a wood fire)." This phenomena occurs when the initial stages of cycling may begin with an environmental stressor, but if the cycles continue or occur unchecked, the brain becomes kindled or sensitized - pathways inside the central nervous system are reinforced so to speak - and future episodes of depression, hypomania, or mania will occur by themselves (independently of an outside stimulus), with greater and greater frequency, often with longer duration and more intensity.

Additionally, there has been growing evidence, especially over the past 20 years, that the more mood episodes a person has, the harder it is to treat each subsequent episode (fire which has spread is harder to put out). Essentially, kindling contributes to both rapid cycling and treatment-resistant bipolar disorder.

My point (my apologies that it took so long to get here) is that going off meds w/o good MD support/advice could be dangerous for your long term prognosis.

Good luck,

David O.

Edited by David O
Link to comment
Share on other sites

Hello David O,

What you wrote was very interesting, as i am not only treatment resistant bipolar I but my cycles have increased in the last 4 years!

I was having around 6/8 episodes a year, now it's more like double that and they last a lot longer too.

I have never been stable in the sense of cycle free times but i had got to a point where they weren't as aggresive. I unfortunately went toxic on a medication and collapsed, i was in a medical hospital for a while quite ill. Since then nothing seems to be working or i'm having bad side effects and the doctors have had to stop them. I'm now back on just 2 meds.

Something to think about i guess, i still hold out hope that they can find a treatment programme to help me.

Anyway, enough of my problems. I just wanted to say thank you for your input.

Tracey

Edited by tracey.f
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...